2 This previously well 4 year old child originally presented with fever and a cough. He was given Paracetamol, Ibuprofen and a cough mixture obtained from the chemist. Despite this he deteriorated and developed a progressive rash and skin lesions
a) What is the character of the rash and skin lesions?
b) Based on the history and the clinical photograph, list 3 differential diagnoses?
c) How would you investigate this condition?
a) The rash is
• Bullous formation or blistering
b) Top 3 differentials
• Stevens – Johnson syndrome (erythema multiforme major)
• Drug eruption
• Bullous pemphigoid
Less likely, but worthy of some marks
• Staphyloccocal scalded skin syndrome
• Toxic shock syndrome
• Purpura fulminans
• history in particular recent drug exposure, other symptoms of infective aetiology, Exposure to infected children
• FBC, UEC, LFTs, CRP, COAGs
• Serology – Mycoplasma and varicella
• Skin biopsy
• Blood cultures
• MC&S of bullae
This question closely resembles Question 15.1 from the second paper of 2012. Like all "name that rash" questions, this one suffers massively from the loss of the official college photograph.
So, in lieu of a sensible list of differentials, here is a list of random differentials for a severe generalised rash of uncertain aetiology:
The standard work-up: